Minnesota, 2002

Hail and Damaging Wind in Minnesota, July 18, 2002

July 18, 2002 · NWS ARX · 3 events in 3 counties and zones

Storm spotters reported dime size hail and also sighted a funnel cloud, which did not touch down. In the Preston area (Fillmore County), winds estimated at 60 mph damaged corn fields and toppled some large trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters reported dime size hail and also sighted a funnel cloud, which did not touch down. In the Preston area (Fillmore County), winds estimated at 60 mph damaged corn fields and toppled some large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 2:45 AM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 2:45 AM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT THU JUL 18 2002

DATA ANALYSIS AT 18/06Z SHOWS THE FRONT EXTENDING FROM JUST NORTH OF
A KAUW-KULM-KMML LINE.  REGIONAL RADAR SHOWING SCATTERED SLOW MOVING
THUNDERSTORMS OVER EASTERN IOWA WHERE THE CAP IS THE WEAKEST.  LOW
LEVEL MOISTURE TRANSPORT HAS LEAD TO THE DEVELOPMENT OF AN MCS OVER
NORTH DAKOTAS.  AIRMASS OVER THE FORECAST AREA REMAINS CAPPED FOR
NOW.  MAIN FORECAST FOCUS WILL BE THE FRONT MOVING INTO...THEN
THROUGH THE FORECAST AREA TODAY AND TONIGHT.

MODEL INITIALIZATION OF THE ETA/AVN SEEMS REASONABLE.  ETA IS MUCH
FASTER BRINGING THE FRONT THROUGH THE FORECAST AREA THAN THE AVN.
IN FACT...THE ETA CAPE/LI FIELDS SUGGEST TIMING SIMILAR TO THE AVN.
THINK THE FRONT WILL PUSH INTO THE CENTRAL PORTION OF THE FORECAST
AREA /KLSE-KRST-KVOK/ ABOUT 17Z...THEN THROUGH THE FORECAST AREA BY
00Z.

MUCAPES WILL BUILD AHEAD OF THE FRONT TO ABOUT 2500 J/KG BY
MIDDAY...AND 3500 J/KG BY PEAK HEATING.  THIS IN CONJUNCTION WITH A
WEAK CAP /0-30 CIN NEAR THE FRONT/ AND CONVERGENCE ALONG THE FRONT
SHOULD CAUSE THE BOUNDARY TO CONVECT THIS MORNING AS IT MOVES
SOUTH.  THIS SHOULD CONTINUE TODAY INTO THE EVENING AS IT HEADS
SOUTH.  ABOVE AVERAGE CONFIDENCE FOR THIS GIVEN WHAT HAPPENED TODAY
ACROSS MINNESOTA AND NORTHERN WISCONSIN NEAR THIS FRONT.

SEVERE THREAT WITH THESE STORMS SHOULD BE MAINLY HAIL GIVEN THE
AMOUNT OF INSTABILITY /SEE CAPE ABOVE/ AND WET BULB ZERO HEIGHTS OF
11-12 KFT.  HOWEVER...ENVIRONMENTAL SHEAR REMAINS WEAK WITH THESE
STORMS.  THEREFORE...DO NOT EXPECT ANY LONG LIVED ROTATING UPDRAFTS
OR ORGANIZED LINEAR SEGMENTS.

LOOK AT THE 18/06Z ETA SUGGESTS THE PRECIPITATION ONSET WILL BE
DELAYED A FEW HOURS.  THEN...IT DEVELOPS SOME ADDITIONAL MOISTURE
TRANSPORT TONIGHT...WHICH ENHANCES CONVECTION INTO AN MCS.  THIS
SEEMS REASONABLE...AND GIVEN CURRENT FORECAST...WILL CONTINUE CHANCE
OF THUNDERSTORMS TONIGHT.

HIGH PRESSURE BUILDS INTO THE GREAT LAKE STATES FRIDAY THROUGH
SATURDAY.  THIS WILL PRODUCE EASTERLY FLOW ACROSS THE FORECAST AREA.
THIS WILL KEEP HIGHS DOWN SOME...DESPITE WARM 850 MB TEMPERATURES
CONTINUING.  PRECIPITATION CHANCES NIL WITH A DRY BOUNDARY
LAYER...AND NOT TOO MANY CLOUDS FOR FRIDAY AND SATURDAY.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Jul 18, 11:40 AM CST, 1 hour 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT THU JUL 18 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

TIMING - FOR THIS AFTERNOON THROUGH THIS EVENING.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN.

DISCUSSION - A NEARLY STATIONARY FRONT EXTENDED FROM EASTERN
WISCONSIN INTO SOUTHERN MINNESOTA. THIS FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTH THIS AFTERNOON...AND WILL SERVE AS A FOCAL POINT FOR
SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE AROUND THE AREA IS MOIST
AND UNSTABLE...AND A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS
ALSO A POSSIBILITY...DUE TO THE SLOW MOVEMENT OF THE STORMS.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED.

THOMPSON

The radar

The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Olmsted

When
July 18, 12:43 PM CST
Where
Olmsted County, 1 mi W of Byron
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.033, -92.667

Funnel Cloud, Dodge

When
July 18, 12:45 PM CST to 12:50 PM CST
Where
Dodge County, 7 mi S of Dodge Center
Reported by
EMERGENCY MANAGER
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Thunderstorm Wind, Fillmore

When
July 18, 2:05 PM CST
Where
Fillmore County, Preston
Measured
52 kt (60 mph)
Property damage
$1,000
Crop damage
$2,000
Reported by
NEWSPAPER
Coordinates
43.683, -92.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308964, 5308965, 5308966.